Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/16305

Title: A mathematical model for the human menstrual cycle
Authors: Chen, C.Y.
Ward, John P.
Keywords: Mathematical modelling
Delay differential equations
Hopf bifurcation
Periodic solutions
Menstrual cycle
Issue Date: 2014
Publisher: © The Authors. Published by Oxford University Press on behalf of the Institute of Mathematics and its Applications
Citation: CHEN, C.Y. and WARD, J.P., 2014. A mathematical model for the human menstrual cycle. Mathematical Medicine and Biology, 31 (1), pp. 65 - 86.
Abstract: A simple mathematical model framework is developed to describe the hormonal interactions of the human menstrual cycle along the hypothalamus–pituitary–ovaries axis. The framework is designed so that it can be readily extended to model processes that disrupt the normal functioning cycle. The model in its most basic formulation exhibits multiple periodic solutions, one of which shows the key characteristics of a menstrual cycle, while the others indicate possible abnormalities sometimes observed in women of reproductive age. The basic model is extended to encompass receptor down-regulation as a mechanism to describe the desensitization of the pituitary to continuous stimulation of hypothalamic hormone, a hormonal therapy that is commonly prescribed prior to the surgical procedure for the removal of uterine myomas. Though the mechanisms for desensitization are likely to be more complex, the model results are in good qualitative agreement with physiological observations.
Description: This is a pre-copyedited, author-produced PDF of an article accepted for publication in Mathematical Medicine and Biology following peer review. The version of record [CHEN, C.Y. and WARD, J.P., 2014. A mathematical model for the human menstrual cycle. Mathematical Medicine and Biology, 31 (1), pp. 65 - 86] is available online at: http://imammb.oxfordjournals.org/content/31/1/65
Sponsor: Both authors would like to thank the Royal Society of London for a International Joint Project research grant. The first author would also like to thank NSC of Taiwan for their financial support.
Version: Accepted for publication
DOI: 10.1093/imammb/dqs048
URI: https://dspace.lboro.ac.uk/2134/16305
Publisher Link: http://dx.doi.org/10.1093/imammb/dqs048
ISSN: 1477-8599
Appears in Collections:Published Articles (Maths)

Files associated with this item:

File Description SizeFormat
A mathematical model for the human menstrual cycle.pdfAccepted version390.78 kBAdobe PDFView/Open

 

SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.